Kansas, 2002

Hail and Damaging Wind in Kansas, July 27, 2002

July 27, 2002 · NWS TOP · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 27, 2:06 PM CST, 9 minutes earlier.

Area forecast discussion, Jul 27, 2:06 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT SAT JUL 27 2002

HEAT AND PRECIPITATION CHANCES MAIN CONCERNS.

ELEVATED SHOWERS AND THUNDERSTORMS CONTINUE NORTH OF INTERSTATE 70
THIS AFTERNOON IN ELEVATED INSTABILITY AXIS. STORMS LIKELY TO
INCREASE THIS EVENING AS CAP WEAKENS...SOUNDINGS SUGGEST WINDS TO BE
THE MAIN THREAT...WILL ADD SEVERE WORDING TONIGHT TO THE NORTHERN
ZONES.

ANOTHER WARM NIGHT INSTORE AS TEMPS REMAIN WARM AND DEWPOINTS HOVER
AROUND 70...DITTO FOR SUNDAY AS HIGHS REACH UP INTO THE UPPER 90S
NEAR 100. MORNING CLOUD DEBRIS A CONCERN NEAR THE NEBRASKA BORDER
BUT SHOULD ERODE BY AFTERNOON. WILL KEEP A HEAT ADVISORY GOING FOR
MOST OF NORTHEAST AND EAST CENTRAL KANSAS ON SUNDAY.

MODELS AGREE ON EJECTION OF A SHORTWAVE ACROSS THE CENTRAL PLAINS ON
SUNDAY AND SUNDAY NIGHT. ETA/MESO ETA MOST AGGRESSIVE WITH ITS QPF
BUT MAY BE ON TARGET TO GIVE PARCHED SOIL SOME RELIEF. WILL INCREASE
POPS SUNDAY NIGHT AND WILL TAPER FROM NORTHWEST TO SOUTHEAST ON
MONDAY AS SYSTEM MOVES EAST AND FRONT SLIDES SOUTH. ANOTHER CHANCE
FOR SEVERE WEATHER AGAIN ON SUNDAY NIGHT.

NEXT CHANCE FOR RAIN COMES THURSDAY NIGHT AND FRIDAY AS ANOTHER
FRONT SETS UP NEAR THE NEBRASKA/KANSAS BORDER ON THE SOUTHERN EDGE
OF THE WESTERLIES. EXPECT MCS DEVELOPMENT IN SOUTHERN NEBRASKA TO
MOVE SOUTHEAST INTO NORTHEAST KANSAS. WILL KEEP HIGHEST POPS NEAR
THE NEBRASKA BORDER.

.TOP...HEAT ADVISORY THROUGH SUNDAY FOR NORTHEAST AND EAST CENTRAL
       KANSAS...MAINLY EAST OF HIGHWAY 77.

53

In the hours before

Special weather statement, Jul 27, 10:29 AM CST, 3 hours 46 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-272200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1129 AM CDT SAT JUL 27 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATE
THIS AFTERNOON AND THIS EVENING ACROSS NORTH CENTRAL AND NORTHEAST
KANSAS.

THUNDERSTORMS ARE ANTICIPATED TO DEVELOP AFTER 4 PM ACROSS CENTRAL
KANSAS AND MOVE ACROSS NORTHEAST KANSAS THIS EVENING. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING DOWNBURST WINDS AND LARGE
HAIL.

A WEAK SURFACE TROUGH IS IN PLACE FROM NORTH CENTRAL KANSAS AND
STRETCHING BACK ACROSS SOUTHWEST KANSAS. THE HEAT AND HUMIDITY WILL
ONCE AGAIN CREATE A VERY UNSTABLE ATMOSPHERE. THUNDERSTORMS SHOULD
DEVELOP LATE THIS AFTERNOON NEAR THE SURFACE TROUGH WHERE
CONVERGENCE OF THE SURFACE WINDS WILL AID DAYTIME HEATING IN
BREAKING THE CAP. WHILE THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT
THE NIGHT, THEY SHOULD DECREASE IN INTENSITY SHORTLY AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.
Special weather statement, Jul 27, 1:56 PM CST, 19 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-272200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT SAT JUL 27 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED THIS
AFTERNOON AND EVENING ACROSS NORTHEAST KANSAS.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS
CENTRAL AND NORTHEAST KANSAS. AS THUNDERSTORMS MOVE INTO NORTHEAST
KANSAS DURING THE NEXT SEVERAL HOURS, THEY MAY INCREASE IN
INTENSITY. THE MAIN SEVERE WEATHER THREAT FROM ANY STORMS THAT DO
STRENGTHEN WILL BE DAMAGING DOWN BURST WINDS. ISOLATED LARGE HAIL
WILL ALSO BE POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHCENTRAL AND EAST CENTRAL
KANSAS AS WELL. HOWEVER THE AREA MOST AT RISK FOR SEVERE
THUNDERSTORMS APPEARS TO BE ACROSS NORTHEAST KANSAS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.

The radar

The Topeka radar (KTWX), 38 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pottawatomie

When
July 27, 2:15 PM CST
Where
Pottawatomie County, 1 mi E of Emmett
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.300, -96.033

Hail, Jackson

When
July 27, 2:30 PM CST
Where
Jackson County, 6 mi N of Delia
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -95.967

Thunderstorm Wind, Jackson

When
July 27, 2:30 PM CST
Where
Jackson County, 5 mi N of Delia
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.317, -95.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303602, 5303603, 5303604.